By Topic

Automatic Control, IEEE Transactions on

Issue 1 • Date February 1974

Filter Results

Displaying Results 1 - 25 of 41
  • [Front cover and table of contents]

    Publication Year: 1974 , Page(s): 0
    Save to Project icon | Request Permissions | PDF file iconPDF (133 KB)  
    Freely Available from IEEE
  • Comments on "The numerical solution of the matrix Ricatti differential equation"

    Publication Year: 1974 , Page(s): 92 - 93
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (192 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Author's reply

    Publication Year: 1974 , Page(s): 93
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (120 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "A note on pole assignment"

    Publication Year: 1974 , Page(s): 93 - 94
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (216 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Author's reply

    Publication Year: 1974 , Page(s): 95
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (97 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1974 , Page(s): 0
    Save to Project icon | Request Permissions | PDF file iconPDF (212 KB)  
    Freely Available from IEEE
  • Computation of quantized controls using separable programming

    Publication Year: 1974 , Page(s): 59 - 61
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (272 KB)  

    A quantized control problem is formulated and a separable programming algorithm is used to compute the optimal control. A third-order example demonstrates the results. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Simplification of some time-optimal switching functions

    Publication Year: 1974 , Page(s): 65
    Cited by:  Papers (2)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (120 KB)  

    The time-optimal switching functions for certain plants can involve fractional powers of functions of the state coordinates. A technique is given for obtaining equivalent switching functions which do not contain fractional powers, and are thus simpler to generate, especially in digital simulation studies. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Further comments on "A note on pole assignment"

    Publication Year: 1974 , Page(s): 94 - 95
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (208 KB)  

    In the above correspondence, Sridhar and Lindorff have provided an alternate proof of Davison's theorem [1] on pole assignment using output feedback. The purpose of this note is to demonstrate that the design algorithm proposed by Sridhar and Lindorff does not guarantee the arbitrary placement of any poles, and consequently, their alternate proof is invalid. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Eigenvalues of partitioned matrices "generated" by a matrix with known eigenvalues

    Publication Year: 1974 , Page(s): 88 - 89
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (216 KB)  

    A method is shown which allows to compute the eigenvalues of an mn -dimensional square matrix F from the eigenvalues of an n -dimensional matrix A , if the m2submatrices of F are describable by convergent power series of A . As an illustration, matrices arising in a multivariable feedback control system are considered. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A predictor-corrector method for dynamic programming

    Publication Year: 1974 , Page(s): 54 - 56
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (296 KB)  

    A bounded perturbation of the discrete dynamic programming functional equation arising from the Bolza problem yields a bounded change in its solution. This stability property encourages the development of approximation techniques for solving such equations. One such technique, involving the backward solution of an approximate functional equation as a prediction step followed by a forward reconstruction using true equations as a correction step, is then discussed. The errors arising out of such an approximation procedure are bounded. Numerical results are given, illustrating applicability to the optimal control of time-lag control processes. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on the inversion of complex matrices

    Publication Year: 1974 , Page(s): 64
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (128 KB)  

    In this note a method is presented for inverting an n \times n matrix M with complex elements. The approach consists in inverting a 2n \times 2n matrix with only real elements. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new solution of the discrete algebraic Riccati equation

    Publication Year: 1974 , Page(s): 90 - 92
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (280 KB)  

    A theoretically interesting and computationally attractive solution of the discrete algebraic Riccati equation is presented. The solution is based on Luenberger's canonical representation of controllable multivariable systems and a result due to Vaughan whereby the solution is written in terms of the eigenvectors of a corresponding Hamiltonian matrix. Concise expressions for these eigenvectors are developed in terms of a much simpler reduced Hamiltonian system. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A minimal realization algorithm for matrix sequences

    Publication Year: 1974 , Page(s): 31 - 38
    Cited by:  Papers (29)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (864 KB)  

    We give an algorithm for solving the Padé approximation problem for matrix sequences over an arbitrary field. The algorithm is a multivariate version of one first proposed by Berlekamp and Massey in a coding theory context, the extension being obtained using matrix-fraction descriptions of multivariable systems. The algorithm is recursive and seems to have some computational advantages. Furthermore, our results are in a form that permits easy determination of state-space models from the transfer functions, solving what is called the partial realization problem. Our algorithm also shows how to obtain a characterization of the invariants of this problem. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A "rank-one" method for optimal control problems

    Publication Year: 1974 , Page(s): 69 - 71
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (296 KB)  

    Davidon's second method [1] is extended to optimal control. It is considerably faster and requires less data storage than a comparable extension of Fletcher and Powell's method. An example is given showing its superiority to four other gradient-based methods. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A conjugate point condition for control problems with delayed state vectors

    Publication Year: 1974 , Page(s): 72 - 73
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (224 KB)  

    The new result presented is a conjugate point condition for an optimal control problem in which there is a constant delay in the state vector. The proof is outlined, and the solution method and a differential game application are discussed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analysis and design of space vehicle flight control systems

    Publication Year: 1974 , Page(s): 96 - 97
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (248 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Modeling of two-dimensional covariance functions with application to image restoration

    Publication Year: 1974 , Page(s): 8 - 13
    Cited by:  Papers (34)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (640 KB)  

    Exact models are derived for the horizontal line scan of monochromatic pictorial images whose light intensity at each point can be represented by a class of two-dimensional homogeneous random fields. Recursive restoration schemes are presented for images of this type whose degradation can be represented by additive white noise. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Transforming differential domains into sampled representations

    Publication Year: 1974 , Page(s): 61 - 62
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (216 KB)  

    The need often arises in dealing with sampled control mechanisms to transform physical system models into Z - domain representations. The technique discussed applies a dated, but powerful, matrix technique to form an effective algorithm for performing this transformation by computer. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the application of deterministic optimization methods to stochastic control problems

    Publication Year: 1974 , Page(s): 22 - 30
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (928 KB)  

    A technique is presented by which one can apply deterministic optimization techniques, for example, the maximum principle of Pontryagin, to stochastic optimal control problems formulated around linear systems with Gaussian noises and general cost criteria. Using this technique, the stochastic nature of the problem is suppressed but for two expectation operations, the optimization being deterministic. The use of the technique in treating problems with quadratic and nonquadratic costs is illustrated. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stable realization of fixed-lag smoothing equations for continuous-time signals

    Publication Year: 1974 , Page(s): 84 - 87
    Cited by:  Papers (7)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (320 KB)  

    Novel smoother structures are introduced for the optimal fixed-lag smoothing of continuous-time signals in noise. The smoothers have the very desirable property that they are simultaneously realizable, stable in the sense of Lyapunov, and optimal. This is in contrast to those proposed to date which are either optimal and realizable but unstable, realizable and stable but suboptimal, or optimal and stable but unrealizable. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal observations for minimum variance filtering

    Publication Year: 1974 , Page(s): 79 - 80
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (168 KB)  

    Consider optimal filtering for a linear, discrete-time, dynamical system with scaler state xkand observation variance nk1at time tk. Then the error variance P(k|j) corresponding to the minimum-variance estimate of xkgiven the observations through tj, k \geq j , is a convex function of (n1. . .,nj) on the nonnegative orthant of Ri. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sequential parameter estimation using pseudoinverse

    Publication Year: 1974 , Page(s): 81 - 83
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (264 KB)  

    This correspondence presents the method for solution of the parameter estimation problem in an entirely sequential fashion. In this procedure each measurement is processed as it is received, without regard to whether it and the prior measurements have established a minimal observable data set, or without the assumption a priori of a covariance matrix in the manner of the Kalman filter. During the period prior to the establishment of the minimal data set the estimate maintains the character of the pseudo-inverse constraint, that of minimum norm. In addition at each measurement, a parameter is available for deciding whether this measurement has increased the observability of the system. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The digital simulation of stochastic differential equations

    Publication Year: 1974 , Page(s): 75 - 76
    Cited by:  Papers (8)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (224 KB)  

    The production of the Itocirc; and Stratonovich solutions of a stochastic differential equation by various numerical integration procedures are discussed and questions of accuracy are explored. The relevant features of stochastic calculus theory are summarized. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Eigenvalue assignment for real matrices of specified form

    Publication Year: 1974 , Page(s): 89 - 90
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (184 KB)  

    The purpose of this note is to report on various existence conditions found in connection with the problem of assigning the eigenvalues of a real n th-order matrix constrained by the specification of certain zero entries. This problem finds applications in many areas, but it was originally motivated by attempts to obtain desired responses from an n th-order dynamic system governed by a set of linear homogeneous differential equations of the form \dot{x} = Ax where A is the constant real system matrix to be found. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame